Sunday, February 23, 2014

The Chemo Club

Nobody wants to join. We become members by circumstance –  like drawing the short straw. 

My chapter of the club gathers on Thursday mornings.  I’ve seen some of the same faces since I joined the club in October. Others have come in beginning their treatment; while others have left the group because they’ve finished treatment or their circumstances have changed. 

Like every club, we have a common bond. In this case its cancer. There’s a certain feeling in the room – a sense of compassion and camaraderie because of that bond.  It doesn’t matter that we probably are very different in every other way.  A few of them are clearly very ill, but others show no external signs of disease.  Some love to chat, some play computer games or read magazines or books. Occasionally someone will ask a person what kind of cancer is being treated; others may volunteer their condition, but I truly have no idea what cancer most of them have.  But it is clear from the smiles and the looks in everyone’s eyes that we are connected to one another. 

My final chemo treatment is coming up this week. I’m thrilled to be finally done. I’m really looking forward to having the chemo side effects going away.  But I’ll miss seeing the Thursday morning chemo club.  I’ll wonder how they’re doing and keep them in my prayers. 

I cannot end this post without adding praise for the staff at my treatment center. They’re all great.  Nurses, assistants, office staff.  I don’t have words to express my appreciation for their work, their compassion and their dedication.  Angels, all of them.

Friday, February 14, 2014

Almost done with chemo


Taxol #10 yesterday.  Two more to go. White Blood Cell count was low so I go back this afternoon for a Neupogen shot. 

Benadryl sleepiness wore off by late afternoon to be replaced by the steroid high. Took an Ativan (Lorazipam) before bed to help get to sleep.  I’m sure glad that I don’t need to take that stuff regularly – it can be very nasty stuff. 

The steroid high will wear off late today or early tomorrow and then I’ll crash.  I take fewer steroids with Taxol than I did with the A/C so the crash is shorter but it still feels like getting hit by a train. Naps are the answer. 

Although the drug effects are cumulative, my side effects are still very minor. Some distressed nails but none have come off.  Occasional tingling in fingers. Occasional bone pain in knees ankle and toes but nothing serious. 

The fuzz on my head is becoming more noticeable but only if you look hard.  I’m still a baldy – but a fuzzy baldy.




Friday, February 7, 2014

Seeing the light at the end of the tunnel

Had Taxol #9 yesterday.  Still going well.  Minor side effects still include fatigue, no taste buds, fuzzy brain, some digestive issues, some fingernail issues, minor bone pain and some tingling in the hands. 

The only one of them of any concern is the tingling.  Hoping it doesn’t develop into neuropathy which may be the only side effect that won’t reverse itself. 

I’m ready to be finished with this.  I know it will take a while for the effects to diminish but I’m hopeful that by mid march I’ll be able to taste food again.  I really miss my taste buds. 

Of course the following radiation treatments will have another set of side effects.  Oh, well. 

I thought I’d get started on taxes, but that hasn’t happened yet.  Requires too much thinking.

Thinking is not my strong point these days.  On the site there’s a thread about vanity.  All participants talk about matters of appearance.  My vanity issue has to do with my mental abilities.  I hate being so fuzzy.  I find that I can’t read some of my favorite authors because their stories are too complex.  Very frustrating. 

Despite my whining about minor issues, things are going very well. 

I’m fascinated by the fuzz on my head.  I keep touching it so often that I’m afraid I’ll rub it off. Grow, hair, grow!

Only 3 more chemo treatments to go.!